Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Feb 24, 2007, 1:00 AM CST for Ottawa County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2007, 1:00 AM CST (07:00 UTC)
- Expired
- Feb 24, 2007, 1:45 AM CST
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Ottawa County, KS
The radar
The Topeka radar (KTWX), 133 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 240700
SVRTOP
KSC143-240745-
/O.NEW.KTOP.SV.W.0001.070224T0700Z-070224T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CST SAT FEB 24 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTAWA COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 145 AM CST
* AT 1258 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11
MILES WEST OF TESCOTT...OR ABOUT 4 MILES EAST OF LINCOLN...MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
TESCOTT...
CULVER...
ADA...
MINNEAPOLIS...
DELPHOS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3924 9792 3930 9782 3930 9756 3920 9747
3896 9767 3897 9792
$$2 follow-up statements
000
WWUS53 KTOP 240716
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
115 AM CST SAT FEB 24 2007
KSC143-240745-
/O.CON.KTOP.SV.W.0001.000000T0000Z-070224T0745Z/
OTTAWA-
115 AM CST SAT FEB 24 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CST
FOR OTTAWA COUNTY...
AT 1258 AM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 3 MILES SOUTHWEST OF
LINCOLN IN LINCOLN COUNTY. THIS STORM ALSO HAS THE POTENTIAL TO
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR TESCOTT...OR ABOUT 13 MILES EAST OF LINCOLN...MOVING EAST AT 40
MPH.
LOCATIONS IMPACTED INCLUDE...
CULVER...ADA...TESCOTT...DELPHOS AND MINNEAPOLIS.
FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A
BASEMENT AND AVOID WINDOWS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3924 9792 3930 9782 3930 9756 3920 9747
3896 9767 3897 9792
$$000
WWUS53 KTOP 240743
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
143 AM CST SAT FEB 24 2007
KSC143-240753-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-070224T0745Z/
OTTAWA-
143 AM CST SAT FEB 24 2007
...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY WILL EXPIRE AT
145 AM CST...
AT 143 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3924 9792 3930 9782 3930 9756 3920 9747
3896 9767 3897 9792
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 4:01 PM CST, 8 hours 59 minutes earlier.
Area forecast discussion, Feb 23, 4:01 PM CST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 401 PM CST FRI FEB 23 2007 .DISCUSSION... CONCERNS FOCUS ON SEVERE WEATHER POTENTIAL LATE TONIGHT THROUGH SATURDAY AFTERNOON AND WINTER WEATHER POTENTIAL ON THE BACKSIDE OF STORM SYSTEM SATURDAY NIGHT. UPPER LEVEL LOW CURRENTLY IS LOCATED ACROSS NORTHERN AZ AND SOUTHERN UT. THIS FEATURE CONTINUES ON ITS STEADY EASTWARD PROGRESSION PER HEIGHT TENDENCY AND WV IMAGERY. MOISTURE ADVECTION FROM THE GOM CONTINUES TO TRANSPORT NORTHWARD ACROSS THE PLAINS STATES...WITH NEAR 50 TD IN CENTRAL KANSAS. WAA AND ISENTROPIC SURFACES SUGGEST THREAT FOR SCATTERED CONVECTION ACROSS CWA AS LARGE SCALE ASCENT OVERSPREADS THE AREA BY THIS EVENING. WILL CONTINUE MENTION OF LIKELY POPS MOST AREAS THROUGH THE LATE EVENING INTO OVERNIGHT HOURS. SEVERE CONVECTION WILL LIKELY DEVELOP THROUGHOUT PORTIONS OF SOUTHWEST KANSAS INTO THE TEXAS PANHANDLE EARLY THIS EVENING INTO TONIGHT. THIS CONVECTION WILL EVENTUALLY EVOLVE INTO A SQUALL LINE AND PROGRESS EASTWARD TOWARDS CENTRAL KANSAS. A FEW SEVERE STORMS MAY BE POSSIBLE LATE TONIGHT INTO SATURDAY MORNING ACROSS THE WESTERN HALF OF THE CWA AS THE AFOREMENTIONED STORMS MOVE INTO THE AREA. THE UPPER LOW TRANSLATES EAST-NORTHEASTWARD INTO SOUTHERN KANSAS DURING THE SATURDAY MORNING INTO MIDDAY TIMEFRAME. A SURFACE LOW WILL BE ESTABLISHED NORTH-NORTHEAST OF THE UPPER LOW. A MID LEVEL DRY PUNCH DEPICTED AT H7-H5 WILL ROTATE AROUND THE BASE OF THE UPPER LOW AND INTO SOUTHERN AND CENTRAL KANSAS DURING THE MORNING HOURS. THIS WILL PROVIDE AN ESSENTIAL INGREDIENT FOR THE SEVERE WEATHER SETUP AS SURFACE HEATING WILL COMMENCE AHEAD OF THE PACIFIC FRONT/DRYLINE. LIKEWISE...STEEP LOW LEVEL LAPSE RATES WILL BE PRESENT AIDING IN SUFFICIENT INSTABILITY. LOW TOPPED STORMS WILL DEVELOP AROUND MIDDAY ALONG THE DRYLINE NEAR THE SURFACE LOW. SBCAPE ON THE ORDER OF 500 J/KG WILL BE PRESENT WHERE CLEARING HAS TAKEN PLACE...ROUGHLY ALONG AND SOUTH OF A SALINA TO EMPORIA LINE. SHEAR WILL BE SUFFICIENT TO SUPPORT LOW TOPPED SUPERCELLS. IN ADDITION...STORMS IN THE WARM SECTOR THAT TRAVERSE ANY BAROCLINIC BOUNDARY CREATED BY DIFFERENTIAL HEATING AND/OR EARLIER CONVECTION WILL HAVE THE POTENTIAL FOR A BRIEF TORNADO. IN THIS PARTICULAR SYNOPTIC SETUP FOR A COLD CORE/CLOSED UPPER LOW WITHIN CLOSE PROXIMITY TO THE SURFACE LOW...ALONG WITH STEEP LOW LEVEL LAPSE RATES AND STRONG VORTICITY ALOFT ALONG THE PACIFIC FRONT/DRYLINE...THERE MAY ALSO BE THE POTENTIAL FOR NON-SUPERCELLULAR TORNADOES WITH THE LOW TOPPED STORMS NEAREST TO THE DRYLINE/BAROCLINIC BOUNDARY INTERSECTION AND IN REGIONS WITH PREEXISTING VERTICAL VORTICITY ALONG BOUNDARIES. THE BEST THREAT FOR TORNADOES WILL BE CONFINED TO THE SOUTH AND SOUTHWEST QUARTER OF THE CWA WHERE THE AFOREMENTIONED PARAMETERS LOOK TO BE IN PLACE. NORTH OF THIS AREA...THE THREAT FOR MORE ELEVATED CONVECTION LOOKS POSSIBLE WITH THE GREATEST CONCERN FOR LARGE HAIL...ESPECIALLY WITH THE COLD TEMPERATURES ALOFT. OF COURSE...THIS SETUP STRONGLY DEPENDS ON MID LEVEL DRY SLOT PROVIDING INSTABILITY...WHICH WILL HAVE TO BE WATCHED AS A POTENTIAL FLY IN THE OINTMENT. COLD AIR WILL BEGIN ITS SURGE SOUTHEAST ACROSS EASTERN KANSAS SATURDAY NIGHT AS THE SYSTEM MOVES EAST NORTHEAST. RELATIVELY WARM AIR ALOFT WILL BE TRANSPORTED WEST AND SOUTHWEST INTO THE NORTHERN AREAS IN THE COLD CONVEYOR BELT FOR AN ENHANCED CHANCE FOR SNOW OVER THE NORTHERN COUNTIES. THERE REMAINS TO BE SOME DIFFERENCES IN HOW FAST THE COLUMN WILL COOL FOR SNOW TO TAKE OVER AND HAVE LEANED TOWARD THE NAM HERE...ASSUMING IT WILL HANDLE THE LOW LEVELS THE BEST. A FEW INCHES OF SNOW CONTINUES TO APPEAR POSSIBLE ALONG AND NORTH OF INTERSTATE 70...BUT THE MORE IMPORTANT FACTOR WILL LIKELY BE THE WINDS. NORTHWEST WINDS IN THE STRONG GRADIENT AND DEEP MIXING OF AROUND NEAR 30 MPH WITH GUSTS TO AROUND 45 MPH WILL GREATLY LIMIT VISIBILITIES IN ANY FALLING SNOW. HAVE ISSUED A WINTER STORM WATCH FOR THE LOCATIONS WHERE THE PERSISTENT SNOWS ARE MORE LIKELY...BUT A FEW HOURS OF BLIZZARD CONDITIONS ARE POSSIBLE. AS THE SYSTEM MOVES OFF...SNOW CHANCES WILL DIMINISH GREATLY SUNDAY MORNING WITH WINDS SLOWLY DIMINISHING. MAY NEED TO EXTEND ANY HEADLINES INTO THE MORNING HOURS FOR THE NORTHEASTERN COUNTIES...BUT WITH CONFIDENCE IN ACCUMULATING SNOW AND THE WIND SPEEDS BOTH LOWERING...WILL LEAVE THE WATCH FOR SATURDAY NIGHT ONLY. TEMPS LOOK FAIRLY COOL SUNDAY WITH SIGNIFICANT CLOUD COVER AND HAVE LOWERED THEM. ALSO COOLED TEMPS MONDAY. NEXT SYSTEM OF SIGNIFICANCE STILL APPEARS TO AFFECT THE AREA IN THE WEDNESDAY TO AT LEAST THURSDAY PERIODS. A SLIGHTLY FASTER AND STRONGER SYSTEM IS PROGGED IN THE RECENT RUNS SO HAVE SPREAD CHANCES BACK INTO WEDNESDAY WITH POSSIBLE ISENTROPIC LIFT IN THE INCREASING INSTABILITY AND WARMED TEMPS A BIT. HAVE LEFT THURSDAY NIGHT AND FRIDAY DRY FOR NOW WITH MODELS VARYING ON THESE PERIODS. THE PROGRESSIVE NATURE OF THE FLOW SHOULD KEEP TEMPERATURES FROM DROPPING TOO MUCH PAST NORMAL ON THURSDAY AND FRIDAY. && .TOP WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM 6 PM SATURDAY THROUGH 6 AM SUNDAY FOR KSZ008-009-020-021-034. WINTER STORM WATCH FROM MIDNIGHT SUNDAY THROUGH 6 AM SUNDAY FOR KSZ010>012-022>024. && BLAIR/KP
Hazardous weather outlook, Feb 23, 4:13 PM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 413 PM CST FRI FEB 23 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-241200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 413 PM CST FRI FEB 23 2007 ...POWERFUL STORM SYSTEM WILL AFFECT REGION TODAY THROUGH SATURDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT...AND COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS EARLY THIS EVENING...THEN FORM INTO A LINE OF THUNDERSTORMS AS THEY MOVE ACROSS NORTH CENTRAL AND INTO NORTHEAST AND EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS. FLASH FLOODING COULD BECOME AN INCREASING HAZARD AS THUNDERSTORMS DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS FROM FRIDAY NIGHT MAY BE ONGOING SATURDAY MORNING. DAMAGING WINDS AND HAIL WILL CONTINUE TO POSE A HAZARD. HOWEVER AS THE UPPER LEVEL STORM SYSTEM MOVES ACROSS THE AREA SATURDAY AFTERNOON...REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE AND THEY MAY BE CAPABLE OF PRODUCING ISOLATED TORNADOES SATURDAY AFTERNOON. LOCALIZED FLASH FLOODING WILL CONTINUE TO BE POSSIBLE. FOR SATURDAY NIGHT...RAIN WILL CHANGE OVER TO SNOW WITH ACCUMULATIONS OF 1 TO 4 INCHES POSSIBLE MAINLY ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. ALONG WITH THE SNOW...STRONG NORTHWEST WINDS WILL COMBINE WITH THE SNOW TO POSSIBLY PRODUCE NEAR BLIZZARD CONDITIONS ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. A WINTER STORM WATCH IS IN EFFECT FOR MUCH OF NORTH CENTRAL AND NORTHEAST KANSAS SATURDAY NIGHT. SOME FLOODING OF RIVERS AND CREEKS IS POSSIBLE FROM SATURDAY NIGHT THROUGH THURSDAY. THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT AND SATURDAY.
In the hours before
Special weather statement, Feb 24, 12:34 AM CST, 26 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1234 AM CST SAT FEB 24 2007 KSZ038-240700- WABAUNSEE- 1234 AM CST SAT FEB 24 2007 THROUGH 100 AM CST...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 45 MPH ACROSS WABAUNSEE COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND BRIEF HEAVY RAINFALL.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 4:16 AM CST | Blizzard Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 18 hr |
| Feb 24, 4:16 AM CST | Snow and Blowing Snow Advisory | TOP | Brown, Dickinson, Geary, Jackson, Marshall, Nemaha and 2 more | 24 hr |
| Feb 24, 12:30 PM CST | Tornado Warning | TOP | Dickinson | 30 min |
| Feb 24, 1:03 PM CST | Severe Thunderstorm Warning | TOP | Ottawa | 13 min |
| Feb 24, 3:50 PM CST | Severe Thunderstorm Warning | TOP | Cloud | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.